Alert archive / California / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 6, NWS San Diego, CA

April 5, 2006San Bernardino County, California

NWS San Diego, CA issued this severe thunderstorm warning at Apr 5, 2006, 1:22 PM PDT for San Bernardino County, California. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2006, 1:22 PM PDT (20:22 UTC)
Expired
Apr 5, 2006, 2:15 PM PDT
In force
53 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 46 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2006-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2006-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 052025
SVRSGX
CAC071-052115-
/O.NEW.KSGX.SV.W.0006.060405T2022Z-060405T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
122 PM PDT WED APR 5 2006

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...SAN BERNARDINO...RIALTO...REDLANDS...
  RANCHO CUCAMONGA...HIGHLAND...FONTANA...COLTON

* UNTIL 215 PM PDT

* AT 122 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS 
  IN EXCESS OF 60 MPH. HAIL UP TO 1 INCH IN DIAMETER IS ALSO 
  POSSIBLE. THE STORMS WERE LOCATED BETWEEN ONTARIO AND 
  REDLANDS...MOVING EAST AT ABOUT 25 MPH.

* SEVERE THUNDERSTORMS CAN PRODUCE A TORNADO WITH LITTLE ADVANCE 
  WARNING. IF A TORNADO APPROACHES MOVE TO A PLACE OF SAFETY AWAY 
  FROM WINDOWS.

LAT...LON 3410 11763 3404 11755 3405 11696 3449 11695

$$

SMALL
2 follow-up statements
000 
WWUS56 KSGX 052057
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
150 PM PDT WED APR 5 2006

CAC071-052115-
/O.CON.KSGX.SV.W.0006.000000T0000Z-060405T2115Z/
SAN BERNARDINO CA-
150 PM PDT WED APR 5 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM PDT
FOR SOUTHWESTERN SAN BERNARDINO COUNTY...

AT 141 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO  
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH. HAIL UP TO 1 INCH IN DIAMETER IS 
ALSO POSSIBLE. THE STORMS WERE LOCATED BETWEEN SAN BERNARDINO AND 
FOREST FALLS...MOVING NORTHEAST AT ABOUT 25 MPH.

SEVERE THUNDERSTORMS CAN PRODUCE A TORNADO WITH LITTLE ADVANCE   
WARNING. IF A TORNADO APPROACHES MOVE TO A PLACE OF SAFETY AWAY   
FROM WINDOWS.

LAT...LON 3410 11763 3404 11755 3405 11696 3449 11695

$$

SMALL
000 
WWUS56 KSGX 052114
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
213 PM PDT WED APR 5 2006

CAC071-052123-
/O.EXP.KSGX.SV.W.0006.000000T0000Z-060405T2115Z/
SAN BERNARDINO CA-
213 PM PDT WED APR 5 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SAN BERNARDINO
COUNTY EXPIRES AT 215 PM PDT...

THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 215 PM. 
THE SEVERE THUNDERSTORMS HAVE MOVED EAST AND WEAKENED. 

LAT...LON 3410 11763 3404 11755 3405 11696 3449 11695

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 9:30 AM PDT, 3 hours 52 minutes earlier.

Area forecast discussion, Apr 5, 9:30 AM PDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT WED APR 5 2006

.SYNOPSIS...A COLD LATE SEASON STORM WILL SWEEP ACROSS SOUTHERN
CALIFORNIA TODAY BRINGING SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS ALONG WITH STRONG WINDS IN THE MOUNTAINS AND DESERTS.
ACCUMULATION SNOW WILL FALL IN THE MOUNTAINS ABOVE 5000 FEET. WEAK
HIGH PRESSURE WILL BRING WARMING AND DRYING THURSDAY WITH GENERALLY
FAIR WEATHER THROUGH SATURDAY. A WEAK TROUGH WILL BRING ANOTHER
CHANCE FOR RAIN EARLY NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

COLD CORE LOW OVER CENTRAL CA BRINGING VERY UNSTABLE CONDITIONS TO
THE REGION THIS MORNING. THE 500 MB TEMP ON THE NKX SOUNDING WAS
-25C WITH AN LI OF -3 AND A CAPE OF 776J/KG. SCATTERED CONVECTION
EXTENDED UPSTREAM TO THE BAY AREA AND THE INFRARED IMAGERY SHOWED
COLD CLOUD TOPS EXTENDING NORTHWARD TO THE BAY AREA. WATER VAPOR
IMAGERY SHOWED A 110 KT JET STREAK OFF THE CENTRAL CALIFORNIA COAST
ON THE BACKSIDE OF THE UPPER LOW DIGGING SOUTH. SHORTWAVE ENERGY AND
FAVORABLE LFQ JET DYNAMICS COUPLED WITH A DEEP MOIST LAYER WILL KEEP
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS GOING THROUGH THE DAY.
WET BULB ZERO LEVEL FELL FROM 9700 FEET LAST NIGHT TO 4810 FEET THIS
MORNING...AND HAIL WILL BE POSSIBLE WITH THE SHOWERS AND TSTORMS.
THE SATURATED GROUND AND HEAVY DOWNPOURS WILL BRING AREAS OF
FLOODING AND LOCAL MUDSLIDES...BUT THE FLOOD THREAT WILL BE SOMEWHAT
LIMITED BY THE FAST MOVEMENT OF THE STORM CELLS.

ADVISORY STRENGTH WINDS AND SNOW LEVELS LOWERING TO BTWN 4000 AND
4500 FEET WILL BRING WINTRY WEATHER TO THE MOUNTAINS WHERE A FOOT OF
SNOW IS POSSIBLE ABOVE 6500 FEET.

SHOWERS WILL END TONIGHT AS SHORTWAVE RIDGING BUILDS ACROSS THE WEST
ON THURSDAY. MODELS BRING THE NEXT UPSTREAM SYSTEM UP AND OVER THE
RIDGE WITH THE BULK OF THE PRECIP REMAINING NORTH OF OUR CWA. LONGER
RANGE PROGS BRING ANOTHER CHANCE FOR RAIN WITH SHORTWAVE ENERGY
ADVANCING ACROSS SOCAL LATE SUNDAY INTO MONDAY...AND ANOTHER
STRONGER SYSTEM FOR THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...UNSETTLED SHOWERY WEATHER THIS MORNING WILL GRADUALLY
DECREASE THIS AFTERNOON. ISOLATED THUNDERSTORMS REMAIN POSSIBLE WITH
THE UNSTABLE AIRMASS DURING THE DAY. PREVAILING CEILINGS AROUND
2500-3500 FT MSL HOWEVER DO EXPECT IFR CIGS AND VSBYS TO ACCOMPANY
MODERATE TO HEAVIER SHOWERS. MOUNTAIN OBSCURATIONS LIKELY TODAY
ESPECIALLY IN THE MORNING. WINDS AT 10KFT WSW 35 KTS SHIFTING TO NW
THIS EVENING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH UNTIL 1 PM PDT THIS AFTERNOON FOR APPLE AND
     LUCERNE VALLEYS...COACHELLA VALLEY...ORANGE COUNTY COASTAL
     AREAS...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY
     MOUNTAINS...SAN BERNARDINO AND RIVERSIDE COUNTY
     VALLEYS-THE INLAND EMPIRE...SAN DIEGO COUNTY COASTAL AREAS...
     SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS...SAN
     DIEGO COUNTY VALLEYS...SANTA ANA MOUNTAINS AND FOOTHILLS.

     WIND ADVISORY UNTIL 2 PM PDT THIS AFTERNOON FOR APPLE AND
     LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY
     MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO
     COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS.

     SNOW AND BLOWING SNOW ADVISORY UNTIL 5 PM PDT THIS AFTERNOON
     FOR RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY
     MOUNTAINS...SAN DIEGO COUNTY MOUNTAINS.

     HIGH SURF ADVISORY UNTIL 2 AM PDT THURSDAY FOR ORANGE COUNTY
     COASTAL AREAS.

     HIGH SURF ADVISORY UNTIL 2 PM PDT THURSDAY FOR SAN DIEGO COUNTY
     COASTAL AREAS.

PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 9 PM PDT THIS
     EVENING FOR COASTAL WATERS FROM SAN MATEO POINT TO THE
     MEXICAN BORDER AND OUT 30 NM...WATERS FROM SAN MATEO POINT
     TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING
     SAN CLEMENTE ISLAND.

&&

PUBLIC...MOEDE
AVIATION/MARINE...CLARK

THE NWS IS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Apr 5, 12:38 PM PDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK..CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
1238 PM PDT WED APR 5 2006

CORRECTED EXPIRATION TIME OF SNOW ADVISORY

CAZ042-043-048-050-055-056-057-058-060-061-062-061200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
1238 PM PDT WED APR 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

A SLOW MOVING STRONG PACIFIC STORM CONTINUES TO SPREAD PERIODS OF
MODERATE TO HEAVY SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE
AREA. PERIODS OF RAIN...AND SNOW ABOVE 5000 FEET...WILL CONTINUE
THROUGH THIS AFTERNOON...THE PRECIPITATION WILL BEGIN TO DECREASE
LATE THIS AFTERNOON

A FLASH FLOOD WATCH CONTINUES IN EFFECT THROUGH 7 PM THIS AFTERNOON.
HEAVY RAINS COULD PRODUCE MUD SLIDES AND FLASH FLOODS IN THE BURN
AREAS OF THE MOUNTAINS AND FOOTHILLS DURING THIS STORM.

A SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT
THIS AFTERNOON FOR THE SAN BERNARDINO COUNTY MOUNTAINS...RIVERSIDE
COUNTY MOUNTAINS...AND SAN DIEGO COUNTY MOUNTAINS. SNOW LEVEL HAS
LOWERED TO AROUND 5000 FEET.

INCREASING INSTABILITY BEHIND THE COLD FRONT WHICH HAS MOVED ACROSS
SOUTHERN CALIFORNIA SUGGESTS BRIEF STRONG THUNDERSTORMS ARE A
POSSIBILITY THROUGH THE AFTERNOON. SMALL HAIL AND STRONG WINDS
ARE THE PRIMARY THREAT... ALTHOUGH A FEW FUNNELS...OR WATERSPOUTS
ALONG THE COAST...ARE POSSIBLE.

IT WILL BE WINDY IN THE MOUNTAIN AND DESERT AREAS THROUGH WEDNESDAY.
A WIND ADVISORY IS IN EFFECT THROUGH 10 PM TODAY FOR THE
DESERTS...AND ALL MOUNTAIN AREAS EXCEPT THE SANTA ANA MOUNTAINS.
WIND FROM THE STORM WILL CAUSE HIGH SURF ON THE COAST.

.DAY ONE... TODAY.

URBAN AND SMALL STREAM FLOOD ADVISORY ALL AREAS EXCEPT COACHELLA
VALLEY AND SAN DIEGO DESERTS UNTIL 7 PM.

FLASH FLOOD WATCH ALL AREAS UNTIL 7 PM.

HIGH SURF ADVISORY ON THE ORANGE COUNTY UNTIL 2 AM THURSDAY AND THE
SAN DIEGO COASTS UNTIL 2 PM THURSDAY.

SNOW AND BLOWING SNOW ADVISORY...HAZARDOUS FOG...IN THE MOUNTAINS
UNTIL 5 PM.

WIND ADVISORY THROUGH 10 PM ALL DESERT AREAS AND ALL MOUNTAIN AREAS
EXCEPT SANTA ANA MOUNTAINS.

THUNDERSTORMS POSSIBLE ALL AREAS THROUGH THIS AFTERNOON. SOME STORMS
MAY BE STRONG WITH GUSTY WINDS AND HAIL. FUNNELS AND WATERSPOUTS
POSSIBLE...ESPECIALLY NEAR THE COAST.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF PRECIPITATION MONDAY.

HIGH SURF ADVISORY ON THE ORANGE COUNTY UNTIL 2 AM THURSDAY AND THE
SAN DIEGO COASTS UNTIL 2 PM THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER SPOTTER ACTIVATION IS REQUESTED TO CONTINUE THROUGH
ABOUT 7 PM THIS EVENING FOR SOUTHWEST CALIFORNIA.

ECC/MOEDE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 6:37 PM PDTSnow and Blowing Snow AdvisorySGXRiverside, San Bernardino, San Diego22 hr
Apr 5, 2:15 AM PDTFlash Flood WarningSGXSan Bernardino105 min
Apr 5, 5:06 AM PDTMarine Weather StatementSGX12 hr
Apr 5, 11:59 AM PDTSevere Thunderstorm WarningSGXRiverside, San Bernardino61 min

Nearby

Severe Thunderstorm Warnings in California, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.